Texas, 2012

Flash Flooding and Flooding in Texas, July 12 to 15, 2012

July 12 to 15, 2012 · NWS HGX · 12 events in 3 counties and zones

A stationary front focused thunderstorm development over the area on July 12 and 13 producing heavy rainfall and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7.3 million
Crop damage
$25,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A stationary front focused thunderstorm development over the area on July 12 and 13 producing heavy rainfall and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 12, 3:19 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 12, 3:19 AM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
419 AM CDT THU JUL 12 2012

.UPDATE...
ADDED MARINE AND AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 400 AM CDT THU JUL 12 2012/

..LOCALLY HEAVY RAIN POSSIBLE THIS MORNING...

DISCUSSION...
SHORT TERM MODELS ARE IN EXCELLENT AGREEMENT WITH REGARD TO THE
NEXT HEAVY RAIN EVENT DEVELOPING OVER SOUTHEAST TEXAS. A NEARLY
STATIONARY LINE OF SHRA/TSRA HAS DEVELOPED FROM COLUMBUS TO CONROE
TO LIVINGSTON. RAINFALL RATES WITHIN THIS LINE ARE BETWEEN 1 TO 2
INCHES PER HOUR. 00Z ANALYSIS SHOWS UPPER FLOW REMAINS STRONGLY
DIVERGENT. AT 850 MB...A WEAK LOW PRESSURE SYSTEM WAS OVER
SOUTHEAST TEXAS WITH A WEAK 850-700 MB TROUGH STRETCHED ALONG THE
US HWY 59 CORRIDOR. MOISTURE IS POOLING ALONG AND NORTH OF THIS
FEATURE. WILL MAINTAIN THE FLASH FLOOD WATCH THROUGH 21Z BUT
SEVERAL OF THE SHORT TERM MODELS (WHICH ARE VERIFYING WELL) SHUNT
THE PRECIP EAST OF THE REGION BY 19-20Z. CURRENTLY...AM EXPECTING
1 TO 3 INCHES OF RAIN WITH LOCALLY HIGHER AMOUNTS APPROACHING 5
INCHES IF TRAINING DEVELOPS (AND IT LOOKS LIKE IT HAS IN
MONTGOMERY AND SAN JACINTO COUNTIES). WITH ALL THE HEAVY RAIN OVER
THE PAST COUPLE OF DAYS...IT WILL NOT TAKE MUCH RAIN TO CAUSE
FLOODING.

THE UPPER LEVEL WEAKNESS RESPONSIBLE FOR THE RECENT RAINS WILL
LINGER OVER THE UPPER TEXAS COAST THROUGH EARLY NEXT WEEK. FEEL
DAYTIME HEATING WILL TRIGGER SCATTERED SHRA/TSRA EACH DAY. ECMWF
DRIES THINGS OUT A BIT WHILE THE GFS IS WETTER. UPPER LEVEL
RIDGING WILL TRY TO REASSERT ITSELF BY NEXT WEDNESDAY BUT IT
APPEARS THE RIDGE WILL BE FAR ENOUGH NORTH TO ALLOW WEAK
DISTURBANCES TO UNDERCUT THE RIDGE AND KEEP RAIN CHANCES IN THE
FORECAST THROUGH ALL OF NEXT WEEK. AS FOR TEMPS...BLENDED MET AND
MAV GUIDANCE THROUGH FRIDAY AND BLENDED MEX ECMWF GUIDANCE FOR THE
EXTENDED. 43

&&

.AVIATION...
A NEARLY STATIONARY LINE OF SHOWERS AND THUNDERSTORM HAS DEVELOPED
BETWEEN LIVINGSON AND COLUMBUS.  THIS LINE EXTENDS THROUGH THE CXO
TERMINAL WHERE LIFR CIGS AND VSBY ARE CURRENTLY OBSERVED AND
FORECAST. COOLING CLOUD TOPS INDICATES THAT THIS LINE CONTINUES TO
GROW IN INTENSITY.

CIGS HAVE BEEN SLOW TO DEVELOP AWAY FROM THE  LINE OF THUNDERSTORMS.
HOWEVER...DWH HAS BEEN REPORTING MVFR/IFR CIGS SINCE 08Z AND I AM
CONCERNED THAT THESE LOWER CIGS WILL MAKE THEIR WAY TO THE IAH
TERMINAL.

SCATTERED SHOWERS AND THUNDERSTORMS ARE ALSO MOVING ON SHORE IN
BRAZORIA AND MATAGORDA COUNTIES AND WILL LIKELY POSE A PROBLEM
COASTAL TAF SITES THIS MORNING.

THESE AREAS OF PRECIPITATION LINE UP WELL WITH THE FORECAST MODEL
CONSENSUS.  IF THE MODELS CONTINUE TO VERIFY...THE FOCUS OF THIS
ACTIVITY SHOULD SHIFT TO THE EAST OF THE HGX TERMINALS AFTER 18Z.

TERMINALS SHOULD REMAIN VFR AWAY FROM HEAVY PCPN.  44

&&

.MARINE...
NO SIGNIFICANT CHANGES TO CURRENT FCST TRENDS. A WEAK SURFACE TROUGH
WILL KEEP A LIGHT WIND REGIME IN PLACE THROUGH THE WEEKEND. AN UPPER
LEVEL TROUGH INTERACTING WITH THE SURFACE TROUGH WILL ALSO KEEP
SCATTERED STORMS IN THE FCST THROUGH THE END OF THE WEEK.

BRIEF GUSTY WINDS AND ELEVATED SEAS ARE POSSIBLE IN AND NEAR ANY
THUNDERSTORM ACTIVITY. 44

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      88  73  89  73  91 /  60  20  50  30  30
HOUSTON (IAH)              86  74  89  73  91 /  80  30  50  40  40
GALVESTON (GLS)            86  79  88  80  89 /  70  30  50  50  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...
     CHAMBERS...COLORADO...FORT BEND...GALVESTON...GRIMES...
     HARRIS...JACKSON...LIBERTY...MADISON...MATAGORDA...
     MONTGOMERY...POLK...SAN JACINTO...WALKER...WALLER...
     WASHINGTON...WHARTON.

GM...NONE.
&&
Hazardous weather outlook, Jul 12, 3:39 AM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
439 AM CDT THU JUL 12 2012

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-130945-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
438 AM CDT THU JUL 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

...FLASH FLOOD WATCH IN EFFECT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL PERSIST
THROUGH THE EARLY AFTERNOON BEFORE DIMINISHING BY EVENING.
RAINFALL AMOUNTS WILL AVERAGE BETWEEN 1 AND 3 INCHES ALONG AND
SOUTH OF A LIVINGSTON TO CONROE TO COLUMBUS LINE WITH LOCALLY
HIGHER TOTALS BETWEEN 4 AND 7 INCHES. A FLASH FLOOD WATCH REMAINS
IN EFFECT THROUGH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY INTO
EARLY NEXT WEEK. THE GROUND IS INCREASINGLY SATURATED AND HEAVY
RAINS COULD PRODUCE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD PREPARE FOR
ACTIVATION.

The radar

The Houston radar (KHGX), 101 km away, was scanning. The volume nearest the first event began at 10:30 UTC.

Open the radar archive at this moment

Event by event

10 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Montgomery

When
July 12, 4:30 AM CST to 6:00 AM CST
Where
Montgomery County, 2.75 mi WNW of Pinehurst to 2.62 mi S of Karen
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
30.189, -95.721

Beyette Road impassable due to flooding.

Flash Flood, Harris

When
July 12, 5:30 AM CST to 6:30 AM CST
Where
Harris County, 1.3 mi WNW of Louetta to 1.29 mi SE of Satsuma
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
29.905, -95.601

Parts of Eldridge Parkway near 290 became impassable due to high water.

Flash Flood, Harris

When
July 12, 5:30 AM CST to 6:30 AM CST
Where
Harris County, 2.34 mi SW of Satsuma to 2.44 mi SSW of Satsuma
Cause
Heavy Rain
Property damage
$3,000
Reported by
County Official
Coordinates
29.892, -95.642

Cars were flooded out around Highway 6 and Logenbaugh Drive.

Flash Flood, Harris

When
July 12, 7:30 AM CST to 8:30 AM CST
Where
Harris County, 1.55 mi SE of Kohrville to 1.74 mi SE of Kohrville
Cause
Heavy Rain
Property damage
$3,000
Reported by
County Official
Coordinates
29.983, -95.612

North Eldridge Parkway south of Grant Road was impassable due to high water.

Flash Flood, Montgomery

When
July 12, 9:15 AM CST to 10:15 AM CST
Where
Montgomery County, 2.54 mi WSW of Pinehurst to 2.59 mi WSW of Pinehurst
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
30.155, -95.719

Boothill Road impassable due to high water near Wagon Wheel Road.

Flash Flood, Montgomery

When
July 12, 9:30 AM CST to 10:30 AM CST
Where
Montgomery County, 1.26 mi NW of Decker Prairie to 1.3 mi NW of Decker Prairie
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
30.141, -95.667

Wright Road impassable near Noack Road due to flooding.

Flash Flood, Montgomery

When
July 12, 9:30 AM CST to 10:30 AM CST
Where
Montgomery County, 0.4 mi NW of Decker Prairie to 0.37 mi NW of Decker Prairie
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.135, -95.654

Route 249 at Hardin Store Road impassable due to high water.

Flash Flood, Waller

When
July 12, 10:00 AM CST to 11:00 AM CST
Where
Waller County, 1.37 mi SW of Waller to 2.9 mi WSW of Waller
Cause
Heavy Rain
Property damage
$300,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
30.037, -95.937

Several parts of FM 362 impassable due to high water.

Flood, Harris

When
July 12, 12:00 PM CST to July 15, 6:00 PM CST
Where
Harris County, 5.75 mi NW of Hockley to 1.24 mi S of Hockley
Cause
Heavy Rain
Property damage
$5.0 million
Crop damage
$10,000
Reported by
County Official
Coordinates
30.099, -95.904

Water was reported in 71 homes in Harris County and 234 homes in Montgomery County. Spring, Willow and Little Cypress Creek watersheds were impacted.

Flood, Montgomery

When
July 12, 12:00 PM CST to July 15, 6:00 PM CST
Where
Montgomery County, 5.02 mi S of Oak Ridge North to 1.27 mi SSE of The Woodlands
Cause
Heavy Rain
Property damage
$2.0 million
Crop damage
$5,000
Reported by
County Official
Coordinates
30.078, -95.416

Water was reported in 71 homes in Harris County and 234 homes in Montgomery County. Spring, Willow and Little Cypress Creek watersheds were flooded.

Flash Flood, Harris

When
July 13, 11:00 AM CST to 12:00 PM CST
Where
Harris County, 1.4 mi ENE of Houston to 1.46 mi ENE of Houston
Cause
Heavy Rain
Property damage
$2,000
Reported by
County Official
Coordinates
29.737, -95.348

Flooding in Interstate 45 service road near Scott Street.

Flash Flood, Harris

When
July 13, 11:00 AM CST to 12:00 PM CST
Where
Harris County, 1.74 mi WNW of Englewood to 1.56 mi WNW of Englewood
Cause
Heavy Rain
Property damage
$3,000
Reported by
County Official
Coordinates
29.787, -95.378

Several lanes of Interstates 45 and 10 impassable due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406451, 406442, 406443, 406444, 406449, 406452, 406454, 406446, 402590, 406668, 406455, 406457.